Skip to main content
eScholarship
Open Access Publications from the University of California

5-Fluorouracil-induced exacerbation of rosacea

  • Author(s): Haddock, Ellen S
  • Cohen, Philip R
  • et al.
Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Public License
Abstract

Background Topical 5-fluorouracil (5-FU) is an antineoplastic antimetabolite used for the treatment of actinic keratosis.

Purpose A 66-year-old man with erythematotelangiectatic rosacea and biopsy-confirmed actinic keratoses who experienced a rosacea exacerbation after initiating topical 5-FU treatment of his actinic keratoses is described and this adverse event associated with 5-FU is reviewed.

Materials and methods Using PubMed.gov the following terms were searched and relevant citations were assessed: rosacea and 5-fluorouracil. 5-FU drug label information and data sheets also were reviewed.

ResultsErythematous facial papules developed within a week of starting topical treatment of his actinic keratoses with 5-FU. The lesions resolved within two weeks of discontinuing the medication. Albeit rarely, exacerbation of rosacea by topical 5-FU treatment has been described when 5-FU was introduced as a topical treatment for actinic keratosis.

Conclusion Topical 5-FU has been associated with several adverse cutaneous events, including accentuation of rosacea. Although rosacea flares due to topical 5-FU may be uncommon, the incidence may be greater than reflected in the literature. Physicians should be aware of this potential adverse effect in patients in whom they plan to initiate 5-FU therapy.

Main Content
Current View